Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Feedback control problem of an SIR epidemic model based on the Hamilton-Jacobi-Bellman equation

1 Department of Computational Science and Engineering, Yonsei University, 50 Yonsei-ro, Seodaemun-gu, Seoul 03722, Republic of Korea
2 Department of Mathematics, Inha University, 100 Inha-ro, Michuhol-gu, Incheon 22212, Republic of Korea
3 Department of Mathematics, Yonsei University, 50 Yonsei-ro, Seodaemun-gu, Seoul 03722, Republic of Korea

We consider a feedback control problem of a susceptible-infective-recovered (SIR) model to design an efficient vaccination strategy for influenza outbreaks. We formulate an optimal control problem that minimizes the number of people who become infected, as well as the costs of vaccination. A feedback methodology based on the Hamilton-Jacobi-Bellman (HJB) equation is introduced to derive the control function. We describe the viscosity solution, which is an approximation solution of the HJB equation. A successive approximation method combined with the upwind finite difference method is discussed to find the viscosity solution. The numerical simulations show that feedback control can help determine the vaccine policy for any combination of susceptible individuals and infectious individuals. We also verify that feedback control can immediately reflect changes in the number of susceptible and infectious individuals.
  Figure/Table
  Supplementary
  Article Metrics

References

1. W. O. Kermack, A. G. McKendrick, A contribution to the mathematical theory of epidemics, Proc. R. Soc. London, Ser. A, 115 (1927), 700-721.

2. J. Arino, F. Brauer, P. Van Den Driessche, J. Watmough, J. Wu, A model for influenza with vaccination and antiviral treatment, J. Theor. Biol., 253 (2008), 118-130.

3. F. Brauer, Some simple epidemic models, Math. Biosci. Eng., 3 (2006), 1.

4. H. W. Hethcote, The mathematics of infectious diseases, SIAM Rev., 42 (2000), 599-653.

5. M. D. l. Sen, A. Ibeas, S. Alonso-Quesada, A time-varying SIS epidemic model with incidence rate depending on the susceptible and infective populations with eventual impulsive effects, Appl. Math. Comput., 219 (2013), 5516-5536.

6. H. M. Yang, A. R. R. Freitas, Biological view of vaccination described by mathematical modellings: from rubella to dengue vaccines, Math. Biosci. Eng., 16 (2019), 3195-3214.

7. M. D. l. Sen, A. Ibeas, S. Alonso-Quesada, On vaccination controls for the SEIR epidemic model, Commun. Nonlinear Sci. Numer. Simul., 17 (2012), 2637-2658.

8. Y. Shang, Global stability of disease-free equilibria in a two-group SI model with feedback control, Nonlinear Anal. Model. Control, 20 (2015), 501-508.

9. A. Lahrouz, H. El Mahjour, A. Settati, A. Bernoussi, Dynamics and optimal control of a non-linear epidemic model with relapse and cure, Phys. A, 496 (2018), 299-317.

10. J. Lee, J. Kim, H. D. Kwon, Optimal control of an influenza model with seasonal forcing and age-dependent transmission rates, J. Theor. Biol., 317 (2013), 310-320.

11. S. Lee, G. Chowell, Exploring optimal control strategies in seasonally varying flu-like epidemics, J. Theor. Biol., 412 (2017), 36-47.

12. S. Lee, M. Golinski, G. Chowell, Modeling optimal age-specific vaccination strategies against pandemic influenza, Bull. Math. Biol., 74 (2012), 958-980.

13. K. Li, G. Zhu, Z. Ma, L. Chen, Dynamic stability of an SIQS epidemic network and its optimal control, Commun. Nonlinear Sci. Numer. Simul., 66 (2019), 84-95.

14. T. Yu, D. Cao, S. Liu, Epidemic model with group mixing: Stability and optimal control based on limited vaccination resources, Commun. Nonlinear Sci. Numer. Simul., 61 (2018), 54-70.

15. B. M. Adams, H. T. Banks, M. Davidian, H. D. Kwon, H. T. Tran, S. N. Wynne, et al., HIV dynamics: modeling, data analysis, and optimal treatment protocols, J. Comput. Appl. Math., 184 (2005), 10-49.

16. K. Blayneh, Y. Cao, H. D. Kwon, Optimal control of vector-borne diseases: treatment and prevention, Discret. Contin. Dyn. Syst. B, 11 (2009), 587-611.

17. T. S. Jang, J. Kim, H. D. Kwon, J. Lee, Hybrid on-off controls for an HIV model based on a linear control problem, J. Korean Math. Soc., 52 (2015), 469-487.

18. E. Jung, S. Lenhart, Z. Feng, Optimal control of treatments in a two-strain tuberculosis model, Discret. Contin. Dyn. Syst. Ser. B, 2 (2002), 473-482.

19. W. H. Fleming, R. W. Rishel, Deterministic and stochastic optimal control, Springer Science & Business Media, 1 (2012).

20. B. D. Anderson, J. B. Moore, Optimal control: Linear quadratic methods, Courier Corporation, 2007.

21. H. Banks, B. Lewis, H. Tran, Nonlinear feedback controllers and compensators: A state-dependent Riccati equation approach, Comput. Optim. Appl., 37 (2007), 177-218.

22. S. Beeler, H. Tran, H. Banks, Feedback control methodologies for nonlinear systems, J. Optim. Theory Appl., 107 (2000), 1-33.

23. C. P. Mracek, J. R. Cloutier, Control designs for the nonlinear benchmark problem via the state-dependent Riccati equation method, Int. J. Robust Nonlin. Control, 8 (1998), 401-433.

24. C. Rodrigues, R. Kuiava, R. Ramos, Design of a linear quadratic regulator for nonlinear systems modeled via norm-bounded linear differential inclusions, IFAC Proc. Vol., 44 (2011), 7352-7357.

25. P. D. Giamberardino, D. Iacoviello, LQ control design for the containment of the HIV/AIDS diffusion, Control Eng. Pract., 77 (2018), 162-173.

26. R. Bellman, The theory of dynamic programming, Bull. Am. Math. Soc., 60 (1954), 503-515.

27. M. G. Crandall, P. L. Lions, Viscosity solutions of Hamilton-Jacobi equations, Trans. Am. Math. Soc., 277 (1983), 1-42.

28. Y. Achdou, G. Barles, H. Ishii, G. L. Litvinov, Hamilton-Jacobi equations: Approximations, numerical analysis and applications, Lect. Notes Math., 10 (2013).

29. M. Bardi, I. Capuzzo-Dolcetta, Optimal control and viscosity solutions of Hamilton-JacobiBellman equations, Springer Science & Business Media, 2008.

30. B. Z. Guo, B. Sun, A new algorithm for finding numerical solutions of optimal feedback control, IMA J. Math. Control Inf., 26 (2009), 95-104.

31. B. Z. Guo, B. Sun, Dynamic programming approach to the numerical solution of optimal control with paradigm by a mathematical model for drug therapies of HIV/AIDS, Optim. Eng., 15 (2014), 119-136.

32. H. Guo, H. Fu, J. Zhang, A splitting positive definite mixed finite element method for elliptic optimal control problem, Appl. Math. Comput., 219 (2013), 11178-11190.

33. S. Wang, F. Gao, K. Teo, An upwind finite-difference method for the approximation of viscosity solutions to Hamilton-Jacobi-Bellman equations, IMA J. Math. Control Inf., 17 (2000), 167-178.

34. S. Wang, L. S. Jennings, K. L. Teo, Numerical solution of Hamilton-Jacobi-Bellman equations by an upwind finite volume method, J. Glob. Optim., 27 (2003), 177-192.

35. J. Yong, X. Y. Zhou, Stochastic Controls:Hamiltonian Systems and HJB Equations, Springer Science & Business Media, 43 (1999).

36. C. S. Huang, S. Wang, K. Teo, Solving Hamilton-Jacobi-Bellman equations by a modified method of characteristics, Nonlinear Anal. Theory, Methods Appl., 40 (2000), 279-293.

37. M. Chang, K. Krishna, A successive approximation algorithm for stochastic control problems, Appl. Math. Comput., 18 (1986), 155-165.

38. M. D. Gunzburger, Perspectives in flow control and optimization, SIAM, 5 (2003).

39. T. Jang, H. D. Kwon, J. Lee, Free terminal time optimal control problem of an HIV model based on a conjugate gradient method, Bull. Math. Biol., 73 (2011), 2408-2429.

© 2020 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved